Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Aberdeen, SD

June 21, 2003Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2003, 7:56 PM CDT for Brown County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 7:56 PM CDT (00:56 UTC)
Expired
Jun 21, 2003, 9:00 PM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 21, 6:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4880 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4880 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
3.6
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KABR 220056
SVRABR
SDC013-220200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF WESTPORT...OR ABOUT 15 MILES
  NORTHEAST OF IPSWICH...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTPORT...BARNARD AROUND 815 PM CDT
  COLUMBIA AROUND 825 PM CDT
  PUTNEY...HOUGHTON AROUND 835 PM CDT
  CLAREMONT AROUND 850 PM CDT

AT 742 PM CDT THE PUBLIC REPORTED 60 MPH WINDS NEAR LONG LAKE.

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4574 9871 4555 9872 4553 9800 4578 9801

$$
KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 2:25 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT JUN 21 2003

.SHORT TERM...TONIGHT THROUGH MONDAY
18Z ABR SOUNDING SHOWS CLASSIC HIGH-BASE PROFILE FOR A DRY
MICROBURST...SEVERE OUTFLOW WINDS AND LARGE HAIL.  CAPE HAS
INCREASED TO HALF THAT OF THE TO FIRE CONVECTION...SURFACE TEMP IS
NEAR 80 AND HAVE SEEN 80 AT TIMES TODAY.  DEWPOINTS HAVE INCREASED
TO THE 60 ACROSS MUCH OF EAST AND NORTHEAST SOUTH DAKOTA.  LIS
DECREASING EACH HOUR ACCORDING TO LAPS.  ATMOSPHERE IS STEADILY
DESTABILIZING.

VISIBLE SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARIES BEGINNING TO
COLLIDE WITH DRY LINE AND COLD FRONT WITH RESULTANT CONVECTION.  SPC
WATCH BOX OVER WESTERN ZONES WELL IN LINE WITH CONDITIONS.  EXPECT
CONVECTION TO SPREAD EAST WITH TIME THOUGH MAY DECREASE IN INTENSITY
WITH TIME.

MODELS SHOW SUNDAY EVEN MORE UNSTABLE.  EXPECT ADDITIONAL CONVECTIVE
EPISODES WITH POSSIBLE SEVERE CONDITIONS AS THE COLD FRONT LINGERS
OVER THE CWA.  BAROCLINIC ZONE SHOULD WEAKEN AND EXIT THE REGION BY
LATE SUNDAY EVENING.  POST FRONTAL INSTABILITY COMBINED WITH LOCAL
MOISTURE AND INSTABILITIES COULD FIRE PULSE TYPE CONVECTION
MONDAY... PARTICULARLY IN THE EASTERN ZONES.  MCNULTY

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY.
SIGNIFICANT SHEAR AND LOW LEVEL MOISTURE PROFILE IS MAINTAINED
MONDAY NIGHT AND TUESDAY WITHIN BOTH THE GFS AND ETA...EVEN THOUGH
SFC FRONT WILL BE MOSTLY THROUGH CWA. THIS FRONT WILL BE NEARLY
STATIONARY THROUGH THIS PORTION OF THE DAYS 2 AND 3...SO THE
PROLONGED EXPOSURE TO LOW LEVEL MOISTURE SEEMS CREDIBLE. S/WS TO
CONTINUE THEIR PROGRESSION THROUGH CWA IN WSW FLOW DURING THAT
TIMEFRAME...AND EXPECT THERE WILL BE A DECENT SHOT AT PRECIP EACH
PERIOD FROM MONDAY NIGHT INTO BEGINNING OF EXTENDED.

UNBEARABLE 00Z OPERATIONAL GFS HAS EVOLVED CONSIDERABLY IN THE 12Z
CYCLE AND IS NOW FALLING IN LINE MUCH BETTER WITH ECMWF AND
GFS/ECMWF ENSEMBLES. GFS NOW SLOWS UPPER LEVEL TROUGH PASSAGE DOWN
AND BRINGS IT THROUGH CWA LATE WEDNESDAY. ETA AND ECMWF CONTINUING
TO TREND THIS WAY. IN ALL LIKELIHOOD...SFC FRONT WILL BE SOUTH AND
EAST OF CWA BY WEDNESDAY MORNING...BUT WITH UPPER LEVEL DYNAMICS
ABOUNDING AND PLETHORA OF JET MAXIMA TO WORK WITH...FEEL THAT
KEEPING SMALL CHANCE POPS FOR WEDNESDAY IS WORTHWHILE.
OTHERWISE...EXTENDED CONSISTS OF SFC RIDGING AND DRYING. BY DAY
7...UPPER LEVEL PATTERN TAKES ON RIDGE IN THE WEST/TROUGH IN THE
EAST CONFIGURATION. KEPT MAX/MIN T GRIDS DAYS 4 THROUGH 7 AOA MEX
ENSEMBLE MEANS FOR THE MOST PART.  DORN

.ABR...NONE.
Hazardous weather outlook, Jun 21, 5:07 AM CDT, 14 hours 49 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SUNDAY AND
OVERNIGHT INTO EARLY MONDAY MORNING. SOME OF THE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT THROUGH
SUNDAY NIGHT.

In the hours before

Local storm report, Jun 21, 6:12 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
612 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    20 N TIMBER LAKE          SD   1.00 INCH HAIL
06/21/03   CORSON

NDM
Local storm report, Jun 21, 7:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
743 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    SENECA                    SD   .75 INCH HAIL
06/21/03   FAULK

NDM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:11 PM CDTSevere Thunderstorm WarningABRMcPherson19 min
Jun 21, 7:24 PM CDTSevere Thunderstorm WarningABRFaulk51 min
Jun 21, 7:28 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Jun 21, 7:30 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
Jun 21, 8:13 PM CDTSevere Thunderstorm WarningABRJones, McPherson47 min
Jun 21, 8:16 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk44 min
Jun 21, 8:29 PM CDTSevere Thunderstorm WarningABRHughes, Hyde46 min
Jun 21, 9:01 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink59 min
Jun 21, 9:14 PM CDTSevere Thunderstorm WarningABRHand, Hyde46 min
Jun 21, 9:16 PM CDTSevere Thunderstorm WarningABRHughes14 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningABRBrown, Spink61 min
Jun 21, 10:03 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Jun 22, 2:47 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 22, 2:51 PM CDTSevere Thunderstorm WarningABRClark, Day39 min
Jun 22, 3:16 PM CDTSevere Thunderstorm WarningABRRoberts44 min
Jun 22, 3:36 PM CDTSevere Thunderstorm WarningABRDay39 min
Jun 22, 3:40 PM CDTSevere Thunderstorm WarningABRClark50 min
Jun 22, 4:00 PM CDTSevere Thunderstorm WarningABRDay, Roberts60 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningABRDay48 min
Jun 22, 4:52 PM CDTFlash Flood WarningABRRoberts3 hr
Jun 22, 4:58 PM CDTSevere Thunderstorm WarningABRRoberts32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.